Case Studies: CASE TWO

Pharmacy Times, Volume 0,0

MC presents to her physician'soffice for a routine checkup.She admits to the physicianthat she has beenexperiencing worseningasthma symptoms.

MC has a long historyof asthma and congestive heartfailure. She is currently taking digoxin0.125 mg daily. MC is not currently using anymedications for her asthma. The physician becomes concernedthat MC's digoxin level may be low. He orders a digoxin level andmetabolic panel screen. The digoxin level is reported as 0.3 ng/mL.All results in the metabolic panel are within normal limits.

The physician stresses the importance of adhering to her medicationtherapies. Although MC agrees to take her digoxin, thephysician asks her to return in 7 to 10 days for another digoxinlevel screen. He also starts her on an albuterol inhaler that she canuse only when she feels symptomatic.

When the results of the second set of blood work are returned,the digoxin level has increased to 1.0 ng/mL. Unfortunately, MC'sserum potassium level is reported as 2.5 mEq/L.

The physician is unsure why MC's potassium level has suddenlydropped. MC denies doing anything differently other thanusing that "crazy puffer thing for my breathing" and taking herdigoxin. What possible cause exists for MC's hypokalemia?

Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.

Click Here For The Answer ----------->

[-]

MC's recent albuterol use is the likely cause of her sudden drop in serum potassium. Albuterol causes potassium to shift from plasma tothe intracellular compartment, causing serum levels to decrease. Plasma levels will return to normal if albuterol therapy is discontinued.Unfortunately, MC's risk of digoxin cardiac toxicity is increased with hypokalemia. If she is going to use albuterol routinely, her potassium levelsshould be monitored closely and treated when levels are extremely low.

toggle(getObject('exp1048685570_link'), 'exp1048685570');